Alcohol types

Medications toxic to the liver: types and complications

Your liver is the largest solid organ in your body. It performs hundreds of essential tasks such as:

  • filter toxins from your blood
  • remove old blood cells
  • create bile, a liquid that helps break down fat
  • store sugar as glycogen
  • store vitamins

Liver damage is the The most common complication that results in drugs not receiving FDA approval or being withdrawn from the market.

Many types of over-the-counter and prescription medications can be toxic to your liver. The damage can be mild and reversible or severe and potentially fatal.

Read on to learn more about how certain drugs can damage your liver, how to recognize symptoms of liver damage, and which drugs are most likely to be toxic to your liver.

Drug-induced liver injury is the The most common cause of sudden liver failure in the United States and Europe. Liver toxicity is dose-dependent, meaning higher doses are more likely to cause harm.

Some drugs are only known to cause liver damage at very high doses, while some can cause damage even at recommended doses.

Medications can cause three models liver damage:

  • Cholestatic: The lesions result from the destruction of the bile ducts and accumulation of bile. It tends to mimic bile duct obstruction or gallstones.
  • Hepatocellular: Lesions result from damage to cells called hepatocytes and cause symptoms similar to those of viral hepatitis. Hepatocytes constitute 70% to 85% the size of your liver and perform most of your liver’s functions.
  • Hepatocellular-cholestatic: Liver damage has features of both cholestatic and hepatocellular damage.

Most drug-induced liver damage is minor and temporary, but some people can develop serious liver disease such as cirrhosis or liver failure. Liver failure can be life-threatening and may require treatment with a liver transplant.

People with drug-induced hepatocellular injury are 2 to 3 times more likely to need a liver transplant than people with cholestatic lesions.

Many types of drugs can damage the liver. In a 2016 study published in the International Journal of Molecular Sciences, researchers found at least one report of liver toxicity in 53% of drugs in the National Institutes of Health’s LiverTox database.

In North America and Europe, the most common cause of toxic hepatitis is acetaminophen (Tylenol). Acetaminophen is harmless in low doses, but can cause life-threatening liver damage in large amounts.

Liver toxicity from acetaminophen usually occurs with suicide attempts at doses greater than 7.5 gramsand most often more than 15 grams.

The researchers also found that more than 100 cases of liver damage have been reported in the following drugs:

  • Antimicrobial drugs:
    • alpha interferon/Peginterferon
  • Antibiotics:
    • sulfamethoxazole/trimethoprim
  • Antifungal drugs:
  • Antiepileptic drugs:
  • Antineoplastic:
  • Anti-tuberculosis drugs:
  • NSAIDs:
  • Immunosuppressive agents:
  • Drugs for arrhythmia:
  • Antihypertensive drugs:
  • Hypolipidemics:
  • Bodybuilding drugs:
  • Gout prophylaxis:
  • Chemotherapy:
  • Other medications:
    • chlorpromazine (phenothiazine antipsychotics)
    • dantrolene (muscle relaxant)
    • interferon beta (multiple sclerosis)
    • ticlopidine (platelet inhibitor)
    • propylthiouracil (antithyroid)

herbal supplements

Many people assume that herbal supplements are safe if marketed as natural. However, many of these supplements can damage the liver. Some herbal supplements linked to liver damage include:

Symptoms of liver toxicity are similar to those of other liver diseases. They may include:

Weakness and fatigue are important symptoms of hepatocellular damage. Jaundice and itching are typical symptoms of cholestatic lesions.

It is important to stop taking the drug as soon as possible after symptoms appear.

According to researchyou may be at increased risk of developing drug-induced liver toxicity if you:

  • are an elderly person
  • were born female
  • are of African American descent
  • consuming a high level of alcohol over a long period of time, while using certain types of drugs
  • have certain genes

There is some debate about whether people with pre-existing liver disease more frequently develop drug-induced liver disease. It has been found that they have a higher death rate.

There are no specific tests to diagnose drug-induced liver toxicity. To make a diagnosis, your doctor will consider your medical history and the medications you take. They will likely recommend blood tests to look for signs of liver damage and rule out other conditions. These tests often include:

Treatment of liver damage

In most cases, the only specific treatment needed is to stop taking the medicine. Large doses of acetaminophen should be treated in the emergency room.

If you have severe symptoms of liver damage, it is important to avoid:

  • strenuous exercise
  • alcohol
  • acetaminophen
  • other substances harmful to the liver

You can reduce your risk of developing liver damage by carefully following your doctor’s instructions for prescription medications and by following the directions for over-the-counter medications. Your risk of developing toxicity increases with higher drug doses.

Other things you can do include:

  • talk with your doctor before you start taking any herbal or dietary supplements
  • tell your doctor about all medications and supplements you are currently taking
  • carefully read the warnings and instruction information that comes with your medicine
  • reduce the use of non-essential drugs
  • see your doctor for regular checkups
  • go to all your scheduled follow-ups

Many types of drugs can cause liver damage. The most common cause of drug-induced liver injury in the United States is acetaminophen, usually in doses greater than 7.5 grams.

Common initial symptoms of drug-induced liver injury include jaundice, fatigue, and weakness. It is important to contact your doctor immediately if you develop signs of liver damage after starting any new medicine. Usually, in mild cases, stopping the drug is the only treatment needed.